Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A generalization of the prolate spheroidal wave functions


Author: Ahmed I. Zayed
Journal: Proc. Amer. Math. Soc. 135 (2007), 2193-2203
MSC (2000): Primary 33C47, 44A05; Secondary 42C05, 33C45
DOI: https://doi.org/10.1090/S0002-9939-07-08739-4
Published electronically: March 2, 2007
MathSciNet review: 2299497
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Many systems of orthogonal polynomials and functions are bases of a variety of function spaces, such as the Hermite and Laguerre functions which are orthogonal bases of $ L^2(-\infty, \infty)$ and $ L^2(0,\infty),$ and the Jacobi polynomials which are an orthogonal basis of a weighted $ L^2(-1,1).$ The associated Legendre functions, and more generally, the spheroidal wave functions are also an orthogonal basis of $ L^2(-1,1).$

The prolate spheroidal wave functions, which are a special case of the spheroidal wave functions, possess a very surprising and unique property. They are an orthogonal basis of both $ L^2(-1,1)$ and a subspace of $ L^2(-\infty, \infty),$ known as the Paley-Wiener space of bandlimited functions. They also satisfy a discrete orthogonality relation. No other system of classical orthogonal functions is known to possess this strange property. This raises the question of whether there are other systems possessing this property.

The aim of the article is to answer this question in the affirmative by providing an algorithm to generate such systems and then demonstrating the algorithm by a new example.


References [Enhancements On Off] (What's this?)

  • 1. J. Boyd, Approximation of an analytic function on a finite interval by a bandlimited function and conjectures on properties of prolate spheroidal functions, Appl. Comput. Harmon. Anal., Vol. (2003), 168-176. MR 2007058 (2004g:41027)
  • 2. A. Erdelyi, W. Magnus, F. Oberhettinger, F. Tricomi, Higher Transcendental Functions,Vol. III, Bateman Manuscript, McGraw-Hill, New York (1955). MR 0066496 (16:586c)
  • 3. C. Flammer, Spheroidal Wave Functions, Stanford University Press, California (1957). MR 0089520 (19:689a)
  • 4. K. Khare and N. George, Sampling theory approach to prolate spheroidal wavefunctions, J. Phys. Ser. A, Vol. 36(2003), 10011-10021. MR 2024509 (2004m:33029)
  • 5. H. Landau and H. O. Pollak, Prolate spheroidal wave functions, Fourier analysis and uncertainty-III, Bell Syst. Tech. J. Vol. 41 (1962), pp. 1295 - 1336. MR 0147686 (26:5200)
  • 6. H. Landau and H. O. Pollak, Prolate spheroidal wave functions, Fourier analysis and uncertainty-II, Bell Syst. Tech. J. Vol. 40 (1961), pp. 65 - 84. MR 0140733 (25:4147)
  • 7. S. Saitoh, Integral Transforms, Reproducing Kernels and Their Applications, Pitman Research Notes in Math., Vol. 369 (1997), Addison Wesley Longman, United Kingdom. MR 1478165 (98k:46041)
  • 8. S. Saitoh, The Theory of Reproducing Kernels and Its Applications, Pitman Research Notes in Math., Vol. 189 (1988), Longman Scientific & Technical, United Kingdom. MR 0983117 (90f:46045)
  • 9. S. Saitoh, Hilbert spaces induced by Hilbert space valued functions, Proc. Amer. Math. Soc., Vol. 89 (1983), pp. 74 -78. MR 0706514 (84h:44001)
  • 10. D. Slepian, Some comments on Fourier analysis, uncertainty and modeling, SIAM Rev., Vol. 25, (1983), pp. 379 - 393. MR 0710468 (84i:94016)
  • 11. D. Slepian, Prolate spheroidal wave functions, Fourier analysis and uncertainty-IV: Extensions to many dimensions; Generalized prolate spheroidal functions , Bell Syst. Tech. J. Vol. 43 (1964), pp. 3009 -3058. MR 0181766 (31:5993)
  • 12. D. Slepian and H. O. Pollak, Prolate spheroidal wave functions, Fourier analysis and uncertainty-I, Bell Syst. Tech. J. Vol. 40 (1961), pp. 43 -64. MR 0140732 (25:4146)
  • 13. H. Volkmer, Spheroidal Wave Functions, in Handbook of Mathematical Functions, Nat. Bureau of Stds., Applied Math. Series 2004.
  • 14. G. Walter, Differential operators which commute with characteristic functions with applications to a lucky accident, J. Complex Variables, Vol. 18 (1992), 7-12. MR 1157019 (93a:34101)
  • 15. G. Walter and X. Shen, Wavelets based on prolate spheroidal wave functions, J. Fourier Anal. Appls., Vol. 10 (2004), 1-26. MR 2045522 (2005c:42041)
  • 16. G. Walter and X. Shen, Sampling with prolate spheroidal wave functions, J. Sampl. Theory: Signal & Image Process., Vol. 2 (2003), 25-52. MR 2002855 (2004k:42064)
  • 17. H. Xiao, V. Rokhlin, and N. Yarvin, Prolate spheroidal wavefunctions, quadrature and interpolation, J. Inverse Problems, Vol. 17 (2001), 805-838. MR 1861483 (2002h:41049)
  • 18. A. I. Zayed, Advances in Shannon's Sampling Theory, CRC Press, Boca Raton, Fl (1993). MR 1270907 (95f:94008)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 33C47, 44A05, 42C05, 33C45

Retrieve articles in all journals with MSC (2000): 33C47, 44A05, 42C05, 33C45


Additional Information

Ahmed I. Zayed
Affiliation: Department of Mathematical Sciences, DePaul University, Chicago, Illiniois 60614
Email: azayed@condor.depaul.edu

DOI: https://doi.org/10.1090/S0002-9939-07-08739-4
Keywords: Prolate and oblate spheroidal wave functions, orthogonal polynomials and functions, reproducing-kernel Hilbert spaces, bandlimited functions.
Received by editor(s): October 20, 2005
Received by editor(s) in revised form: March 27, 2006
Published electronically: March 2, 2007
Communicated by: Carmen C. Chicone
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society